Nevada, 2010High Wind in Nevada, April 4 to 5, 2010
April 4 to 5, 2010 · NWS VEF · 8 events in 4 counties and zones
Another strong Pacific storm brought high west to southwest winds to much of the Mojave Desert and portions of the southern Great Basin. Isolated heavy snow also fell at the high elevations of the Sierra.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong Pacific storm brought high west to southwest winds to much of the Mojave Desert and portions of the southern Great Basin. Isolated heavy snow also fell at the high elevations of the Sierra.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 4, 8:42 PM PST, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 4, 8:42 PM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
942 PM PDT SUN APR 4 2010
.SYNOPSIS...A STRONG STORM SYSTEM WILL BRING VERY WINDY CONDITIONS
TO THE AREA THROUGH MONDAY EVENING. THIS STORM WILL ALSO BRING HEAVY
SNOWFALL TO THE HIGHER ELEVATIONS OF THE SIERRA TONIGHT AND MONDAY
MORNING AND LIGHT AMOUNTS OF RAIN AND SNOW TO AREAS GENERALLY NORTH
OF INTERSTATE 40 ON MONDAY. A COLD FRONT WILL THEN PUSH ACROSS THE
REGION MONDAY AFTERNOON AND EVENING. TEMPERATURES WILL BE 5 TO 10
DEGREES BELOW NORMAL MONDAY AND TUESDAY.
&&
.UPDATE...9 PM SURFACE REPORTS INDICATE WINDS AT A MINIMUM WITH ONLY
A FEW STATIONS EXCEEDING WIND ADVISORY CRITERIA. WILL NOT MAKE ANY
CHANGES TO EXISTING HEADLINES AS WINDS PROGGED TO REALLY KICK UP
ACROSS SAN BERNARDINO...CLARK AND MOHAVE COUNTIES LATER TONIGHT AND
MONDAY AHEAD OF COLD FRONT. 00Z GUIDANCE STILL SUPPORTS THE IDEA OF
HIGH WIND WARNING GUSTS THROUGHOUT THE HIGH DESERT OF SAN BERNARDINO
COUNTY TOMORROW. A FINE LINE EXISTS FOR THE LAS VEGAS VALLEY AS
CURRENT WARNING IS ONLY FOR ELEVATIONS ABOVE 3000 FEET. THE VALLEY
WIND WILL NEED TO BE CLOSELY MONITORED AS HIGH WIND WARNING GUSTS
COULD EASILY ENCOMPASS A LARGER AREA. WILL UPDATE TO REFRESH OUR
EXISTING HEADLINES...OTHERWISE NO CHANGES.
&&
.PREV DISCUSSION...313 PM PDT SUN APR 4...A LITTLE LATER THAN
EXPECTED BUT THE WINDS ARE BEGINNING TO PICK UP AND A FEW LOCATIONS
HAVE MET ADVISORY CRITERIA. 12Z RUNS OF THE LOCAL HI RES MODELS HAVE
SHOWN A DECREASE IN POTENTIAL WINDS FOR THIS EVENT BUT HAVE TAKEN
THIS WITH SOME SKEPTICISM AS WINDS ARE REACHING LEVELS ALREADY ABOVE
WHAT THEY FORECAST THIS AFTERNOON. OTHER GUIDANCE HAS DROPPED SPEEDS
FOR TODAY AND TOMORROW AS WELL BUT STILL SOME LOCATIONS LIKE THE
WESTERN MOJAVE DESERT ARE FORECAST WELL INTO WARNING CRITERIA. WINDS
WILL LIKELY SUBSIDE BELOW ADVISORY CRITERIA TONIGHT EXCEPT FOR
MOUNTAIN AREAS THAT WILL BLOW DURING THE NIGHT. STILL A DECENT
DOWNSLOPE WIND PROFILE FOR THE SPRING MOUNTAINS AND THE POTENTIAL
STILL THERE FOR THE WESTERN SIDE OF THE LAS VEGAS VALLEY TO
EXPERIENCE THEM.
WINDS WILL INCREASE TO WARNING OR ADVISORY LEVELS MONDAY AFTERNOON
IN MOST OF SAN BERNARDINO COUNTY AS THE FRONT MOVES THROUGH. LEFT
WARNINGS AND ADVISORIES AS IS AND DID ADD A WIND ADVISORY FOR THE
CADIZ BASIN FOR MONDAY AFTERNOON AS MODEL RUNS SHOW THE WINDS
STRENGTHENING FURTHER SOUTH NOW AHEAD OF THE FRONT. STILL LEFT OUT
THE LOWER RIVER VALLEY AS THIS AREA DOES NOT USUALLY GET THE VERY
STRONG WINDS IN THESE PATTERNS.
LOOKING TO THE NORTH PART OF THE CWA SOME TIME SPENT LOOKING AT SNOW
AMOUNTS FOR NYE AND LINCOLN ZONES AS A BAND OF SNOW WILL FORM THERE
ALONG THE FRONT MONDAY. FOR NOW THINK AMOUNTS WILL BE UNDER FOUR
INCHES. THIS MAY CHANGE IF INDICATIONS THAT AVAILABLE MOISTURE
BECOMES GREATER.
EXPECT THINGS TO WIND DOWN QUICKLY MONDAY NIGHT AS UPPER TROUGH GETS
THROUGH. NORTH WINDS DOWN THE COLORADO RIVER VALLEY MONDAY NIGHT OR
EARLY TUESDAY MORNING.
.LONG TERM...MODELS IN FAIR AGREEMENT IN THE TUESDAY THROUGH FRIDAY
TIME FRAME. DRY NORTHWEST FLOW WILL FOLLOW BEHIND THE EXITING TROUGH
ON TUESDAY. LOCALLY BREEZY NORTH WINDS ARE EXPECTED BUT AT THIS TIME
IT LOOKS LIKE WINDS WILL REMAIN BELOW ADVISORY CRITERIA DOWN THE
COLORADO RIVER. A RIDGE OF HIGH PRESSURE WILL BE OVER THE AREA
WEDNESDAY WITH A DRY WEST TO SOUTHWEST FLOW THURSDAY AND FRIDAY.
AFTER A COOL DAY TUESDAY BEHIND THE TROUGH IN THE NORTHERLY
FLOW...SIGNIFICANT WARMING WILL TAKE PLACE WEDNESDAY THROUGH FRIDAY.
HIGH TEMPERATURES WILL REACH ABOUT 5 DEGREES ABOVE NORMAL BY FRIDAY.
MODELS REALLY START TO DIVERGE FOR THE WEEKEND. THE GFS SLOWLY
BRINGS A DEEPENING LOW TO THE CENTRAL CALIFORNIA COAST SATURDAY AND
MOVES IT JUST INLAND SUNDAY. THE ECMWF INDICATES A SOMEWHAT WEAKER
SYSTEM WITH A FASTER AND MORE INLAND TRACK WHILE THE GEM DOES NOT
EVEN HAVE THIS LOW. THE GFS ENSEMBLE MEAN IS VERY CLOSE TO THE
OPERATIONAL GFS AND GAVE IT A LITTLE MORE WEIGHT THAN THE ECMWF
WHILE DISCARDING THE GEM. SO...BROUGHT INCREASING CLOUDS AND WIND IN
AHEAD OF THE LOW ON SATURDAY WITH TEMPERATURES COOLING A LITTLE.
SPREAD A SLIGHT CHANCE OF SHOWERS INTO THE NORTHWEST PART OF THE
FORECAST AREA SUNDAY WITH ADDITIONAL COOLING...ASSUMING THE LOW
ACTUALLY DOES MOVE INLAND. OVERALL NOT MUCH CONFIDENCE IN THE LATTER
PART OF THE LONG TERM.
&&
.AVIATION...FOR MCCARRAN...STRONG WEST TO SOUTHWEST FLOW ALOFT WILL
CONTINUE THROUGH MONDAY AS A PACIFIC STORM SYSTEM MOVES THROUGH THE
AREA. SURFACE WINDS FROM THE SOUTH TO SOUTHWEST AROUND 20 KNOTS WITH
GUSTS AROUND 35 KNOTS WILL PERSIST INTO MONDAY MORNING. SOUTHWEST
WINDS WILL INCREASE BY NOON MONDAY TO 25 TO 30 KNOTS WITH GUSTS TO
50 KNOTS. CEILINGS WILL REMAIN AOA 20KFT THROUGH TONIGHT BUT MAY
ABRUPTLY FALL MONDAY MORNING. THERE WILL BE A CHANCE OF SHOWERS WITH
CEILINGS AS LOW AS 5KFT AFTER 15Z MONDAY. WINDS AND CLOUDS ARE
EXPECTED TO DECREASE FAIRLY QUICKLY MONDAY EVENING.
NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE LAS VEGAS WFO WILL
BEGIN 3 HOURLY TAF ISSUANCES FOR KLAS. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z AND 18Z. THE INTERMEDIATE TAFS
WILL BE ISSUED DURING A 20 MINUTES WINDOW BETWEEN 10 MINUTES BEFORE
THE HOUR AND 10 MINUTES AFTER THE HOUR.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG WEST TO SOUTHWEST FLOW ALOFT WILL CONTINUE
THROUGH MONDAY AS A PACIFIC STORM SYSTEM MOVES THROUGH THE AREA.
SURFACE WINDS FROM THE SOUTH TO SOUTHWEST 20 TO 25 KNOTS WITH GUSTS
35 TO 40 KNOTS WILL PERSIST INTO MONDAY MORNING. WINDS WILL INCREASE
TO AROUND 30 MPH WITH GUSTS TO 60 MPH MONDAY. MEANWHILE...SHOWERS
WILL SPREAD ACROSS MUCH OF THE AREA TONIGHT THROUGH MONDAY WITH
CEILING AS LOW AS 3KT MONDAY NORTH OF LAS VEGAS. MUCH OF SAN
BERNARDINO AND SOUTHERN MOHAVE COUNTY WILL REMAIN DRY WITH CEILING
AOA 20KFT. WINDS AND CLOUDS WILL DECREASE MONDAY EVENING. WINDS WILL
BEGIN TO BECOME NORTHERLY BEHIND THE COLD FRONT MONDAY
NIGHT...MAINLY NORTH OF LAS VEGAS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 8 PM PDT MONDAY FOR NVZ019.
WIND ADVISORY UNTIL 8 PM PDT MONDAY FOR NVZ014>018-020>022.
HIGH WIND WARNING UNTIL 6 AM PDT MONDAY FOR NVZ020.
AZ...WIND ADVISORY UNTIL 8 PM MST MONDAY FOR AZZ001-003-036.
CA...WIND ADVISORY UNTIL 8 PM PDT MONDAY FOR CAZ519-521.
WINTER STORM WARNING UNTIL 11 AM PDT MONDAY FOR CAZ519.
WIND ADVISORY UNTIL 8 PM PDT MONDAY FOR CAZ520-522.
WIND ADVISORY FROM 1 PM TO 8 PM PDT MONDAY FOR CAZ526.
HIGH WIND WARNING FROM 8 AM TO 8 PM PDT MONDAY FOR CAZ523>525.
WIND ADVISORY UNTIL 8 AM PDT MONDAY FOR CAZ523>525.
&&
PIERCE/JACQUES/HARRISON
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Apr 4, 5:30 AM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PDT SUN APR 4 2010
AZZ001-003-036-CAZ519>522-NVZ014>018-021-022-051300-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SOUTHERN CLARK COUNTY-
630 AM PDT SUN APR 4 2010 /630 AM MST SUN APR 4 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...STRONG SOUTHWEST WINDS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON AND PERSIST OVERNIGHT. A WIND ADVISORY IS IN EFFECT
BEGINNING AT 1 PM. ENHANCED DOWNSLOPE WINDS ARE POSSIBLE THIS
AFTERNOON IN THE EASTERN SIERRA SLOPES. A WINTER STORM WARNING IS
IN EFFECT IN THE EASTERN SIERRA SLOPES WHERE PERIODS OF HEAVY SNOW
WILL BEGIN LATE THIS AFTERNOON AND PERSIST OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL PUSH THROUGH THE SOUTHERN GREAT BASIN ON MONDAY
AFTERNOON...WITH STRONG SOUTHWEST WINDS AHEAD OF THE FRONT. A
WIND ADVISORY CONTINUES FOR THE AREAS INTO MONDAY EVENING. AN AREA
OF SNOW WILL MOVE ACROSS CENTRAL NYE AND LINCOLN COUNTIES AHEAD OF
THE FRONT WITH ACCUMULATIONS OF 1 TO 3 INCHES OF SNOW POSSIBLE
DURING THE DAY ON MONDAY. THE ENTIRE STORM SYSTEM WILL MOVE TO THE
EAST MONDAY NIGHT. HAZARDOUS WEATHER IS NOT LIKELY TUESDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WINDS AND SNOW WILL BE NEEDED TODAY THROUGH
MONDAY EVENING.
AZZ002-CAZ526-527-051300-
LOWER COLORADO RIVER VALLEY-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
630 AM PDT SUN APR 4 2010 /630 AM MST SUN APR 4 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST WINDS WILL DEVELOP DURING THE AFTERNOON TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG SOUTHWEST WINDS WILL PERSIST DURING THE DAY ON MONDAY. THE
STRONGEST WINDS WILL OCCUR AHEAD OF A COLD FRONT MONDAY AFTERNOON.
A NORTH...SOUTH PRESSURE GRADIENT WILL DEVELOP BEHIND THE COLD FRONT...
PRODUCING NORTHERLY WINDS DOWN THE COLORADO RIVER VALLEY ON
TUESDAY AND WEDNESDAY. HAZARDOUS WEATHER IS NOT LIKELY THURSDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY THROUGH MONDAY
EVENING.
NVZ019-020-051300-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
630 AM PDT SUN APR 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...STRONG SOUTHWEST WINDS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON. A WIND ADVISORY GOES INTO EFFECT AT 1 PM THIS
AFTERNOON AND REMAINS IN EFFECT THROUGH 8 PM ON MONDAY.
ADDITIONALLY...WINDS WILL BE ENHANCED IN THE SPRING
MOUNTAINS...RED ROCK VALLEY AND ACROSS THE HIGHER
ELEVATIONS...ABOVE 3000 FEET...ALONG THE WESTERN SIDE OF THE LAS
VEGAS VALLEY...WHERE A HIGH WIND WARNING IS IN EFFECT BEGINNING AT
7 PM THIS EVENING AND REMAINS IN EFFECT OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY STRONG SOUTHWEST WINDS WILL CONTINUE ON MONDAY AHEAD OF AN
APPROACHING COLD FRONT. A WIND ADVISORY IS IN PLACE FOR THE LAS
VEGAS VALLEY AND A HIGH WIND WARNING IS IN EFFECT FOR THE SPRING
MOUNTAINS THROUGH 8 PM MONDAY EVENING. HAZARDOUS WEATHER IS NOT
LIKELY TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY THROUGH MONDAY
EVENING.
CAZ523>525-051300-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
630 AM PDT SUN APR 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON. A WIND ADVISORY GOES INTO EFFECT AT 1 PM THIS
AFTERNOON AND REMAINS IN EFFECT OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY STRONG SOUTHWEST WINDS WILL CONTINUE ON MONDAY...
STRENGTHENING AHEAD OF AN APPROACHING COLD FRONT. A HIGH WIND
WARNING GOES INTO EFFECT AT 8 AM MONDAY MORNING AND CONTINUES
THROUGH 8 PM MONDAY EVENING. HAZARDOUS WEATHER IS NOT LIKELY
TUESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY THROUGH MONDAY
EVENING.
High Wind, Sheep Range
- When
- April 4, 10:30 PM PST
- Where
- Sheep Range forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.929, -114.945 (the zone’s center; the record gives no point)
This gust occurred 6 miles SSE of Hayford Peak.
High Wind, Las Vegas Valley
- When
- April 5, 12:34 AM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
This gust occurred 1 mile ESE of Red Rock Canyon.
High Wind, Western Clark/Southern Nye
- When
- April 5, 8:45 AM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 3 miles SSW of Mercury.
High Wind, Western Clark/Southern Nye
- When
- April 5, 8:45 AM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 1 mile S of Mercury.
High Wind, Western Clark/Southern Nye
- When
- April 5, 12:00 PM PST
- Where
- Western Clark/Southern Nye forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mariner
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 9 miles N of Mercury.
High Wind, Esmeralda/Central Nye
- When
- April 5, 12:30 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 39 miles E of Beatty.
High Wind, Sheep Range
- When
- April 5, 2:30 PM PST
- Where
- Sheep Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.929, -114.945 (the zone’s center; the record gives no point)
This gust occurred 6 miles SSE of Hayford Peak.
High Wind, Las Vegas Valley
- When
- April 5, 3:34 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
This gust occurred 1 mile ESE of Red Rock Canyon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, April 4 to 6, 20101 death · 62 kt wind · 13 events
- Hail and Damaging Winds in Illinois, April 4 to 5, 2010$165,000 · 52 kt wind · 8 events
- Tornado and Hail in Missouri, April 4, 2010$20,000 · EF0 · 34 events
- Hail in Iowa, April 4, 2010$50,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Illinois, April 4, 2010$50,000 · 1.75 in hail · 9 events
- Winter Storm and High Wind in Wyoming, April 4 to 7, 201050 kt wind · 17 events
- Hail and Damaging Wind in Missouri, April 4, 20102 in hail · 15 events
- Hail and Damaging Winds in Oklahoma, April 4 to 5, 2010$5,000 · 1.75 in hail · 10 events
- Hail and Damaging Wind in Missouri, April 4, 20101 in hail · 7 events
- Winter Storm in California, April 4 to 5, 20106 events
- Hail and Damaging Wind in Oklahoma, April 4 to 5, 20101 in hail · 4 events
- Heavy Snow in California, April 4 to 6, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214987, 214988, 214989, 214990, 214991, 214992, 214993, 214994.